Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, May 23, 2019

May 23, 2019 · NWS CTP · 19 events in 12 counties and zones

A weakening line of showers and storms pushed harmlessly across central Pennsylvania during the morning and early afternoon hours of May 23, 2019. Then, a broken line of discreet cells develop just ahead of a cold front during the evening hours and progressed southeastward across central Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A weakening line of showers and storms pushed harmlessly across central Pennsylvania during the morning and early afternoon hours of May 23, 2019. Then, a broken line of discreet cells develop just ahead of a cold front during the evening hours and progressed southeastward across central Pennsylvania. These evening storms produced sporadic wind damage and hail, and one cell produced an EF0 tornado near Westmont in Cambria County, PA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 23, 4:25 PM EST, 2 hours 40 minutes earlier.

Area forecast discussion, May 23, 4:25 PM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service State College PA
525 PM EDT Thu May 23 2019

.SYNOPSIS...
A cold front will drop south across Pennsylvania late this
afternoon and evening.

Cooler and dry weather will follow for Friday. The holiday
weekend will bring warmer temperatures, higher humidity and a
renewed chance for showers and storms at times. Memorial Day
itself looks to offer up fantastic weather for much of the day
with near normal temperatures and comfortably lower humidity.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Visible satellite loop showing building cumulus ahead of
approaching cold front over northwest Pa, while the rest of the
forecast area remains relatively stable in aftermath of earlier
convection. Near term model guidance indicating marginal
instability with capes near 1000 j/kg as front pushes southeast
across the region between 23Z-05Z. Latest HRRR, NAM and
Canadian all support the chance of an evening shower or storm
and given the strong wind fields aloft, still can not rule out
the threat of severe weather in a few spots.

Any scattered convection should end late this evening, as front
pushes south of the region and drier drier air sweeps in. Lows
will drop back into the comfortable 50s to lower 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
In the wake of the cold front, Friday looks breezy cooler and
drier.

The main issue will be a gusty NW wind.

Highs will be near to slightly above normal in the mid to upper
60s north and mid to upper 70s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Some adjustments to the grids to match others and new guidance.

After a dry day on Friday, looking at some chance of showers
and storms on Saturday, mainly late across the north and west,
as low pressure lifts northeast toward James Bay.

The cold front sags southward into our area on Sunday, keeping a
chance of showers and storms across the area into Sunday
evening.

Most if not all of Memorial day looks to be dry.

Most of Tuesday looks to be dry, perhaps a shower or storm
across the north.

Wednesday and Thursday looks to be harder to time, as a deep
Polar Vortex starts to phase with the next cold front. Thus have
some chance of showers and storms in the fcst.

This activity could linger into late Thursday night, given a
complex system.

Maybe a risk of frost at some point after FROPA, but that is
further out than our fcst extends at this point.

Have a good holiday weekend.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms into this evening could
produce brief reductions at central PA TAF sites. Otherwise,
conditions should generally be VFR.

The threat of showers ends from northwest to southeast late
this evening, with winds shifting around to the northwest.

Building high pressure will provide VFR conditions Friday under
partly to mostly sunny skies, and a breezy northwest wind could
gust 15-20 mph.

Humidity creeps back in this weekend, and cannot rule out a
scattered t-storm.

.Outlook...

Fri...Ceiling restrictions possible early NW, then mainly VFR.

Sat...Restrictions possible near scattered tstms, mainly north.

Sun...Restrictions possible near scattered tstms, mainly west.

Mon-Tues...Generally VFR, although a spotty showers or storm is
possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte/Lambert
NEAR TERM...Fitzgerald/La Corte
SHORT TERM...La Corte/Lambert/Martin
LONG TERM...Martin
AVIATION...Evanego
Hazardous weather outlook, May 23, 2:29 PM EST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
329 PM EDT Thu May 23 2019

PAZ004-005-241930-
Warren-McKean-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-241930-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-
Bedford-Fulton-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
329 PM EDT Thu May 23 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe thunderstorms are expected Saturday
afternoon and evening, mainly across the western half of
Pennsylvania.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 6:22 PM EST, 43 minutes before
Special Weather Statement
National Weather Service State College PA
722 PM EDT Thu May 23 2019

PAZ017-232345-
Clearfield PA-
722 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD COUNTY UNTIL
745 PM EDT...

At 720 PM EDT, Doppler radar indicated a strong thunderstorm over
Brookville, moving east at 45 mph.

Small hail and wind gusts up to 50 mph are possible around or
shortly after 745 pm.

Locations impacted include...
DuBois, Clearfield, Sandy, Curwensville, Penfield, Hyde,
Plymptonville, Rockton, Parker Dam State Park, S.B. Elliot State
Park, Sykesville, Falls Creek, Grampian, Troutville, Lumber City,
Treasure Lake, Penn State Dubois and Clearfield-Lawrence Airport.

LAT...LON 4114 7880 4120 7876 4120 7870 4122 7865
      4125 7864 4123 7828 4088 7854 4097 7881
TIME...MOT...LOC 2320Z 289DEG 48KT 4118 7909

KF

The radar

The State College radar (KCCX), 49 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
May 23, 7:05 PM EST
Where
Clearfield County, Stonach
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
40.970, -78.580

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Grampian and in Pike Township.

Hail, Huntingdon

When
May 23, 7:52 PM EST
Where
Huntingdon County, 0.62 mi ESE of Dungarvin
Measured
1 in hail
Reported by
Social Media
Coordinates
40.718, -78.069

A severe thunderstorm produced quarter-sized hail in near Warrior's Mark.

Thunderstorm Wind, Centre

When
May 23, 7:55 PM EST
Where
Centre County, 2.72 mi SE of Marengo
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
40.708, -77.987

A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto a road near Pennsylvania Furnace.

Hail, Huntingdon

When
May 23, 8:00 PM EST
Where
Huntingdon County, 2.51 mi ENE of Neffs Mills
Measured
1.75 in hail
Reported by
Public
Coordinates
40.669, -77.909

A severe thunderstorm produced golf ball sized hail near Shaver's Creek.

Thunderstorm Wind, Cambria

When
May 23, 8:10 PM EST
Where
Cambria County, Johnstown
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.330, -78.920

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in and around Johnstown.

Thunderstorm Wind, Cambria

When
May 23, 8:12 PM EST
Where
Cambria County, 0.04 mi W of Daisytown
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
40.320, -78.901

A severe thunderstorm producing winds estimated near 80 mph stripped the metal roofing off of a church out building in Daisytown.

Hail, Cambria

When
May 23, 8:17 PM EST
Where
Cambria County, 0.07 mi SSW of Johnstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.329, -78.921

A severe thunderstorm produced quarter-sized hail in Johnstown.

Hail, Perry

When
May 23, 8:50 PM EST
Where
Perry County, 0.8 mi W of Alinda
Measured
1 in hail
Reported by
Public
Coordinates
40.348, -77.285

A severe thunderstorm produced quarter-sized hail east of Landisburg.

Thunderstorm Wind, Perry

When
May 23, 8:50 PM EST
Where
Perry County, 0.79 mi W of Alinda
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.348, -77.285

A severe thunderstorm producing winds estimated near 60 mph knocked down trees east of Landisburg.

Thunderstorm Wind, Perry

When
May 23, 8:52 PM EST
Where
Perry County, 0.11 mi NE of Alinda
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
40.351, -77.268

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in Spring and Carol Townships.

Thunderstorm Wind, Mifflin

When
May 23, 8:55 PM EST
Where
Mifflin County, 1.27 mi WNW of Mc Veytown
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.510, -77.751

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Furnace Road west of McVeytown.

Thunderstorm Wind, Bedford

When
May 23, 9:03 PM EST
Where
Bedford County, 0.69 mi S of Everett
Measured
52 kt (60 mph) estimated gust
Property damage
$14,000
Reported by
911 Call Center
Coordinates
40.010, -78.370

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees and wires in Everett, knocking out power to much of the borough.

Thunderstorm Wind, Juniata

When
May 23, 9:09 PM EST
Where
Juniata County, 1.8 mi ESE of Reeds Gap
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.424, -77.587

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees at McCoysville Road and Middle Road near Honey Grove.

Hail, Lebanon

When
May 23, 9:13 PM EST
Where
Lebanon County, 1.23 mi N of East Hanover
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.418, -76.579

A thunderstorm produced nickel-sized hail near Exit 85 (Harper Tavern) on I-81.

Thunderstorm Wind, Lebanon

When
May 23, 9:28 PM EST
Where
Lebanon County, 1.07 mi NNW of Flintville
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
40.334, -76.358

A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees on Birch Road near Mine Road in South Lebanon Township.

Thunderstorm Wind, Cumberland

When
May 23, 9:33 PM EST
Where
Cumberland County, 2.62 mi ENE of Bloserville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.241, -77.322

A severe thunderstorm producing winds estimated near 60 mph blew a roof off of a shed west of Carlisle.

Hail, Fulton

When
May 23, 9:35 PM EST
Where
Fulton County, 1.27 mi ENE of Needmore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.860, -78.150

A severe thunderstorm produced quarter-sized hail near Needmore.

Thunderstorm Wind, Lancaster

When
May 23, 9:46 PM EST
Where
Lancaster County, 1.52 mi NNW of Denver
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
40.251, -76.139

A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees in West Cocalico Township.

Thunderstorm Wind, Lancaster

When
May 23, 9:55 PM EST
Where
Lancaster County, 1.29 mi SSE of Swartzville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
40.214, -76.058

A severe thunderstorm producing winds estimated near 60 mph knocked down trees in Brecknock Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825165, 824436, 825167, 824438, 825168, 825169, 824440, 824441, 825170, 825171, 825172, 825173, 825175, 825347, 825176, 825177, 824443, 825178, 825179.